• linda linda
    September 11, 2012
    what happens if you stop taking antidepressants?
    linda linda
    September 11, 2012

FROM OUR EXPERTS

  • Jerry Kennard
    Health Pro
    September 18, 2012
    Jerry Kennard
    Health Pro
    September 11, 2012

    Hi Linda,

     

    Judy is absolutely correct. In my experience people consider stopping antidepressant meds for two main reasons. 1. They don't think they are working. 2. They don't like the side effects.

     

    Not sure whether you fit either of these categories or whether you are just curious. I would mention however that it can take several weeks for antidepressants to take effect, so if you haven't been taking them for very long it doesn't mean they won't work for you. Secondly, as Judy says, the side effects from coming off antidepressants instantly can be rather dramatic and you could, potentially, find that your mood crashes.

     

    If you've been on them for some time and you feel no benefit, discuss this with your doctor. It may suggest you are not at a therapeutic dose, or that you might benefit from an alternative medicine. If your depression is mild/moderate it's just possible you may not feel any particular benefit. Current research suggests that those with most severe forms of depression seem to gain most from antidepressants.

  • Judy
    Health Guide
    September 12, 2012
    Judy
    Health Guide
    September 11, 2012

    This all depends on how long you've been taking them and whether or not they were helping you.  Some of them have some bad withdrawal symptoms, such as shaking, sleeplessness, etc.  You really should stop any antidepressant under your doctor's guidance, as some require a gradual withdrawal.  Please don't try to do this on your own.  Thanks for your question, hope this was of some help.


FROM OUR COMMUNITY

  • Donna-1 September 19, 2012
    Donna-1
    September 11, 2012

    In my own case, when I stopped taking antidepressants I either had rebound depression or withdrawal symptoms that mimicked it.  Not pleasant.  In fact, it was downright scary.  If you are feeling well now and that's why you want to stop the meds, consult your doctor first.  If the meds are not giving the result you had hoped for, you might consider adjunct psychotherapy or counseling.  And if the side effects are what you wish to stop, then again consult your doctor about the possibility of trying a different antidepressant.  I tried several before I found that Wellbultrin + Zoloft was what worked best for me.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.